Journal Article

Implications of Incomplete Markets for International Economies

Gurdip Bakshi, Mario Cerrato and John Crosby

in The Review of Financial Studies

Published on behalf of Society for Financial Studies

Volume 31, issue 10, pages 4017-4062
Published in print October 2018 | ISSN: 0893-9454
Published online October 2017 | e-ISSN: 1465-7368 | DOI:

More Like This

Show all results sharing these subjects:

  • International Finance
  • Economics
  • International Financial Markets


Show Summary Details



We develop a restriction that precludes implausibly high reward-for-risk in incomplete international economies to consider a theoretical problem that characterizes a lower bound on the covariance between stochastic discount factors (SDFs) subject to correct pricing. The problem is analytically solvable and synthesizes domestic and foreign SDFs into spanned and unspanned components. Our novelty is that exchange rate growth need not equal the ratio of SDFs and that the SDF correlations are plausibly lowered. Exploiting the realities of cross-country correlations of macroeconomic quantities, namely, consumption, wealth, dividend growths, and asset returns, our empirical investigation refutes the specification of complete markets.

Received September 19, 2016; editorial decision August 31, 2017 by Editor Andrew Karolyi. Authors have furnished an Internet Appendix, which is available on the Oxford University Press Web site next to the link to the final published paper online.

Journal Article.  22667 words. 

Subjects: International Finance ; Economics ; International Financial Markets